Texas, 2024

Damaging Winds in Texas, July 4, 2024

July 4, 2024 · NWS LUB · 3 events in 3 counties and zones

A cold front moved into the South Plains on Independence Day serving as a focus for rapid thunderstorm development during the mid to late afternoon hours. Thunderstorms initially developed near the Texas/New Mexico state line from the western South Plains into southeast New Mexico underneath a very hot near surface atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cold front moved into the South Plains on Independence Day serving as a focus for rapid thunderstorm development during the mid to late afternoon hours. Thunderstorms initially developed near the Texas/New Mexico state line from the western South Plains into southeast New Mexico underneath a very hot near surface atmosphere. The hot, deeply mixed lower levels of the atmosphere also supported plenty of potential for evaporative cooling as heavy precipitation fell into the layer from above. The rain-cooled air accelerated downward, creating strong to severe wind gusts as the air hit the ground and spread out. The most intense wind gusts, as high as 80 mph, impacted areas south of Levelland (Hockley County) to north of Ropesville (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 4, 12:44 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 12:44 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
144 PM CDT Thu Jul 4 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 143 PM CDT Thu Jul 4 2024

Today's jet runs from the Pacific NW into the central Plains thence
up into New England and the Canadian Maritimes.  This broad trough
is helping to drive a frontal system through the area (more about
that later.)  Little change is expected with the general location of
the jet though some variability in speed will be noted as impulses
progress along the jet path well to our north.  Synoptically, we'll
see a fairly stable pattern over the next 24 hours.

A cold front continues to slowly drift southward and, as of early
this afternoon, was situated from near Muleshoe to Turkey. Given the
heating south of the boundary, decent southerly winds, and other
factors, would suspect we'll see a continued slowing of the frontal
progress for a few hours.  That is, until convective initiation
occurs.  At this point, it looks as if we'll be seeing scattered
storms develop by mid-afternoon with a general increase in coverage
as the afternoon and evening progresses.  Pinpointing exactly who
will get rain and when is tricky at best.  In weakly forced
situations, such as today, the front will likely be the initial
forcing mechanism to get things going.  Thereafter, cold pool
processes, outflow mergers, and such will drive the evolution and
location.  Unfortunately, modeling is not sufficiently good, with
the limited upper air observations, to really refine such
detail...particularly before convective initiation.  As such, we
will broadbrush POPs to cover the expected situation.

The area south of a line from Muleshoe to Happy and north of a line
from Lamesa to Aspermont looks to have the greatest risk of storms
impacting evening activities.  Wind gusts to 60 mph still look
reasonable given dry sub-cloud thermal profiles though a bit higher
cannot be ruled out with the strongest storms.  The hail threat does
not look overly high given limited instability and mild shear.
Lightning will be present with most storms this evening. It should
be noted that most storms should be fairly short lived at any given
location, 30 mins to perhaps an hour though training of multiple
storms over the area (west to east) may be possible in limited form.
 There are some solutions depicting persistent storms to continue
overnight, particularly north of the frontal boundary. We are
getting to that time of year which that phenomenon is possible, but
we will have to see how this evening's evolution progresses first.
Guidance does not normally handle overnight persistent convection
well during the summer months nor is it often associated with a
frontal boundary. Alas, sometimes it is.

Toward Friday morning, we should, at least, see some return of
stratus which would give us a bit of a cloudy start to the day
around the H8 level.  Skies should scatter out during the late
morning and early afternoon with another opportunity for scattered
thunderstorm activity starting Friday afternoon into the evening
hours.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 143 PM CDT Thu Jul 4 2024

A fairly active weather pattern remains expected through much of
next week. An upper shortwave ejecting out of the Rockies will lead
to more potential for showers and thunderstorms Saturday evening.
Warmer SSW flow on Sunday will bring temperatures back into the mid
90s to near 100 for portions of the region before a cold front moves
through Sunday night into Monday leading to more storm chances.
Latest long-term guidance keeps a majority of the moisture next week
generally south and east of the CWA, however the persistent moist
ESE low-level flow and the NW flow aloft would suggest that the
storm chances would continue. Highs beginning Monday will be a bit
cooler ranging from the upper 80s to low 90s through the end of the
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Thu Jul 4 2024

Primary concern will be that of thunderstorm activity which is
expected to develop from KLBB/KPVW up toward KCDS by mid-
afternoon. This is being triggered by a southward moving cold
front. Today's setup is such that initial scattered storms will
develop with the potential for surface gusts > 50 KTS in their
vicinity. It is expected that a broken line will form across this
portion of West Texas and slowly shift east and southeastward with
the evolution driven primarily by storm outflows driving
additional development. Confidence is higher for storms at
KLBB/KPVW and lower at KCDS. Activity should start to diminish a
few hours after sunset. Toward morning, MVFR stratus will be
possible at KPVW/KLBB for much of the morning. Another round of
storms will be possible Friday afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...26
LONG TERM....19
AVIATION...26
Hazardous weather outlook, Jul 4, 12:52 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
152 PM CDT Thu Jul 4 2024

TXZ021>044-051900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
152 PM CDT Thu Jul 4 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to develop along a
cold front moving southward through the outlook area this afternoon
and evening. Some of the storms may produce wind gusts to 60 mph and
brief heavy rain. Frequent lightning is also expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mainly late-afternoon and evening thunderstorms will be possible
each day through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 2:55 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
355 PM CDT Thu Jul 4 2024

TXZ027-033-042130-
Bailey TX-Cochran TX-
355 PM CDT Thu Jul 4 2024

...STRONG THUNDERSTORMS WILL IMPACT BAILEY AND NORTHERN COCHRAN
COUNTIES THROUGH 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Maple, or 19 miles northwest of
Morton, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muleshoe, Morton, Needmore, Bledsoe, Bula, Muleshoe Wildlife Refuge,
Enochs, Lehman, and Maple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3412 10304 3427 10262 3362 10261 3355 10305
TIME...MOT...LOC 2055Z 222DEG 7KT 3394 10299

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
July 4, 4:01 PM CST to 4:11 PM CST
Where
Cochran County, 14.58 mi S of Whiteface
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.389, -102.610

A Texas Tech University West Texas mesonet site near Sundown measured severe wind gusts from 1601 CST through 1611 CST. A peak wind gust of 68 mph was measured at 1602 CST.

Thunderstorm Wind, Hockley

When
July 4, 4:24 PM CST to 4:57 PM CST
Where
Hockley County, 4 mi S of Levelland to 6 mi N of Ropesville
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
33.522, -102.370

A swath of severe thunderstorm winds were observed south of Levelland to north of Ropesville. A Texas Tech University West Texas mesonet site near Levelland measured severe wind gusts from 1624 CST through 1648 CST. A peak wind gust of 80 mph was measured at 1638 CST. Additionally, a trained spotter estimated 80 mph wind gusts north of Ropesville.

Thunderstorm Wind, Lubbock

When
July 4, 5:14 PM CST
Where
Lubbock County, 4.08 mi S of Wolfforth
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.441, -102.017

An off-duty NWS employee estimated wind gusts of 60 mph south of Wolfforth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184434, 1184440, 1184441.